Int. J. of Mathematics in Operational Research   »   2014 Vol.6, No.4



Title: An incentive-based method for hospital capacity management in a pandemic: the assignment approach


Authors: Lihui Bai; Jiang Zhang


Department of Industrial Engineering, University of Louisville, Louisville, Kentucky 40292, USA
Robert B. Willumstad School of Business, Adelphi University, Garden City, New York 11530, USA


Abstract: We consider a hospital capacity management problem that addresses the drastic surge of patient volume during a pandemic. This paper is novel in that it allows patients to choose hospitals on their own, whereas most literature assumes that patients will go to their assigned hospitals. We propose an incentive-based approach to help direct patients to alternative hospitals so that capacity shortages across all hospitals are balanced. Consequently, the hospital resources for the community as a whole are utilised most efficiently. The proposed approach is based on two assignment models. One is a (decentralised) equilibrium model for describing patients' choice of hospital. The other is a (centralised) non-linear programming model for the health authority to maximise the resource utilisation of all the hospitals in the region. We show that when responding to incentive programmes at properly chosen hospitals, the patients' choice of hospitals can match the one desired by the central health authority, i.e., the one that utilises the overall resources most efficiently. Numerical examples are used to illustrate our approach.


Keywords: healthcare capacity management; incentives; networks; hospital capacity management; pandemics; assignment modelling; patient volume; patient choice; hospital choice; equilibrium model; nonlinear programming; resource utilisation.


DOI: 10.1504/IJMOR.2014.063157


Int. J. of Mathematics in Operational Research, 2014 Vol.6, No.4, pp.452 - 473


Available online: 04 Jul 2014



Editors Full text accessPurchase this articleComment on this article